Hail, Dawes
- When
- August 11, 3:15 PM MST to 3:18 PM MST
- Where
- Dawes County, 3.16 mi SSE of Belmont
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.510, -103.330
Ping pong ball size hail was reported 18 miles northwest of Hemingford.
Thunderstorms produced large hail and damaging winds across the northern Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail and damaging winds across the northern Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 11, 2:44 PM MST, 31 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 344 PM MDT THU AUG 11 2016 .SHORT TERM...(This evening through Saturday night) Issued at 320 PM MDT Thu Aug 11 2016 KCYS radar loop shows scattered showers and isolated thunder developing west of a line from Cheyenne to Lusk this afternoon. Frontal boundary from this morning has moved very little...and has likely drifted a bit further east early this afternoon. Current forecast looks ok at this time...although convection has been a little slow to develop. There is a pretty large area of showers and embedded thunder across Carbon county at this hour...and believe this area will continue to move east and northeast...and likely become more organized as models continue to show a disturbance aloft moving across the forecast area through this evening. Continued to keep POP between 50 to 60 percent along and east of I25 for numerous showers and scattered thunderstorms. A few strong to marginally severe thunderstorms are expected...with some hail and strong winds possible. Showers will gradually end from west to east tonight...but will likely linger through midnight across the plains with jet energy remaining over the area. Not seeing much of a potential for fog late tonight across the plains as winds shift back into the northwest after midnight. For Friday...Models continue to show the main upper level trough moving eastward...but now do not show it stalling over Wyoming and continue progression eastward into the central Great Plains for the afternoon. This is a major change from yesterday...so lowered POP a bit since there is too much uncertainty for convection Friday afternoon. The most favorable locations will be along and just east of the Laramie Range where a weak convergence boundary will set up during the day. Temperatures will struggle to reach the mid 70's by the afternoon across southeast Wyoming...with highs around 80 across western Nebraska. Patchy fog is possible Friday night as winds become light and variable across the lower valleys. Not much change for Saturday...as northwest flow will continue. There is a slightly higher potential for showers and thunderstorms as models show a weak shortwave aloft moving across the area. Increased POP between 25 to 35 percent along and east of the Laramie Range. Highs may be a few degrees warmer compared to Friday...but will remain in the mid 70's to low 80's. .LONG TERM...(Sunday through Thursday) Issued at 220 PM MDT Thu Aug 11 2016 The models are in general agreement with the upper level ridge keeping its grip over the forecast area during the majority of the forecast period. This will result in warm temperatures with very limited precipitation chances. The ridge is expected to weaken a bit on Tuesday which may result in some isolated showers and thunderstorms. Otherwise, the next weather maker is expected to move into Alberta and Manitoba during the middle of the week. This feature may allow for more gusty winds to develop over Wyoming Wednesday and Thursday depending how much that upper level trof strengthens. At this point, the models are suggesting a significant cool down on Friday which may last through Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1143 AM MDT Thu Aug 11 2016 The main concern with this taf issuance is when the convection will begin to develop. Latest water vapor loop was showing a well defined vort lobe moving through northern Wyoming. This feature looks to be developing on the back edge of departing jet. ACARS imagery is also showing about 50 to 60kt jet streak (25-30kft) moving through northern Colorado into southeast Wyoming. This feature along with Jet energy (70-80kt at ~300mb) departing the Nebraska Panhandle. This could be an interesting setup this afternoon, but it appears like the best instability according to the LAPS data is stretching from DGW southeast to SNY. This area will need to watch for possible strong convection this afternoon. As a result, we are keeping VCTS in the TAF's this afternoon especially in the Nebraska Panhandle. Another feature we are watching on the latest water vapor imagery is some enhancement over southwest Wyoming. This convection could spread east into RWL and LAR by mid afternoon. If this convection can hold together it may spread into CYS and Nebraska Panhandle this evening. Meanwhile, the low stratus near AIA should begin to clear out during the next couple of hours. && .FIRE WEATHER... Issued at 220 PM MDT Thu Aug 11 2016 Minimal fire weather concerns through this weekend as cooler temperatures...higher humidities...and a daily chance for wetting rainfall is anticipated through Saturday. Winds will be light through the weekend with daytime humidities between 25 to 40 percent across most of the area. Relative humidities will trend lower by early next week as temperatures moderate a bit. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...REC AVIATION...REC FIRE WEATHER...TJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 358 AM MDT THU AUG 11 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-116>119- 121030- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 358 AM MDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA THIS AFTERNOON AND EVENING. A FEW STORMS COULD BE STRONG ENOUGH TO PRODUCE SOME SMALL HAIL AND GUSTY WINDS...MAINLY OVER THE PLAINS EAST OF THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDELY SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY FRIDAY AND SATURDAY. SEVERE STORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WYZ104-109>115-121030- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY- 358 AM MDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 314 PM MDT THU AUG 11 2016 WYZ104-105-109>114-112300- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- INCLUDING THE CITIES OF...SEMINOE DAM...MEDICINE BOW... SHIRLEY BASIN...RAWLINS...ARLINGTON...ELK MOUNTAIN...BAGGS... SARATOGA...ENCAMPMENT...CENTENNIAL...ALBANY 314 PM MDT THU AUG 11 2016 NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL PRODUCE GUSTY WINDS UP TO 50 MPH THROUGH 5 PM. THIS SHOWER ACTIVITY WILL GENERALLY MOVE NORTHEAST AT 20 MPH. COX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 357 PM MDT THU AUG 11 2016 NEZ002-003-095-096-112230- SOUTH SIOUX NE-NORTH SIOUX NE-DAWES NE-BOX BUTTE NE- 357 PM MDT THU AUG 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIOUX...SOUTHWESTERN DAWES AND NORTHWESTERN BOX BUTTE COUNTIES UNTIL 430 PM MDT... AT 356 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF FLAHERTYS CORNER...OR 36 MILES SOUTHWEST OF CHADRON... MOVING EAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEMINGFORD...BOX BUTTE CAMPGROUND...BOX BUTTE DAM AND MARSLAND. LAT...LON 4239 10359 4260 10354 4256 10300 4221 10312 TIME...MOT...LOC 2156Z 286DEG 23KT 4243 10349 HAHN
The Rapid City radar (KUDX), 184 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Ping pong ball size hail was reported 18 miles northwest of Hemingford.
Estimated wind gusts of 60 mph were reported at Hemingford.
Golf ball size hail was reported 10 miles east of Hemingford.
Quarter size hail was reported near the Box Butte Dam.
The RAWS sensor southwest of Scottsbluff measured a peak wind gust of 70 mph associated with a downburst. The downburst produced extensive blowing dust.
Estimated wind gusts of 65 mph were reported at Bayard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642775, 642776, 642777, 642782, 642784, 642786.